Print Print Comment Comment Add to Favorites
Log in to save to My Yoga Journal!
Add to Favorites
Bookmark Bookmark

Doing Yoga Therapy Safely, Part II

Adjust your yoga therapy recommendations in light of any medications your student is taking, and avoid problems by recognizing the limits of your expertise and training.

By Timothy McCall, M.D.

My last column introduced the topic of the safe practice of yoga therapy by suggesting the importance of a slow and steady approach. That article also discussed the advisability of adjusting your plan based on the student's current situation, something that can change day by day. This column will continue the topic of safe yoga therapy, covering two needs: to consider the side effects of medication and to practice within the limits of your expertise.

The Side Effects of Medication
In addition to considering your students' medical conditions and overall level of fitness when planning a yoga therapy regimen, you'll also need to factor in the effects of any medications your students are taking (which means, of course, that you've got to ask them what those medications are). Some antidepressants, antihistamines, and drugs for high blood pressure, for example, can cause light-headedness when coming up out of Standing Forward Bends. In this case, you might need to make the transitions slower and more mindful, or have your students hold onto chairs or countertops as they come up.

If a student is taking a blood thinner, such as Coumadin, you need to be careful with any practices in which the student might fall, potentially causing serious internal bleeding. If you're prescribing Tree Pose (Vrksasana) or Headstand (Sirsasana) to such students, it's probably safer to have them do the poses next to the wall, even if they're unlikely to need it. Better safe than sorry.

If you are not sure about the side effects of any medication, it's best to ask your student to speak with his or her doctor or pharmacist for advice on any precautions when practicing yoga. You can also learn about medications' side effects by looking in a consumer drug guide or doing online research. The only problem with this approach is that often you'll find dozens of possible side effects listed, with no clear indication of what's common and what's not.

Knowing Your Limits
One of the best ways to avoid injuring your students is to know your limits. Good doctors and nurses develop a sixth sense to recognize when they don't know what's going on with a patient, and when they need help—and you can develop your sixth sense, too. In your practice of yoga as medicine, if a student has a condition you don't feel comfortable treating, either get help or refer him or her to someone who has more experience. Over time, you'll become more comfortable with a wide variety of conditions and start to rely on your intuition to tell you when you're over your head.

Although you may be tempted, don't try to diagnose what's wrong with a student. Unless you've got other training beyond yoga therapy, that's not your department. I'd also advise most yoga therapists not to recommend supplements and vitamins, since that's not their expertise either. I think it's fine to suggest that students consider bodywork or traditional medical systems, such as Ayurveda, if you think it could be a good complement to their yoga therapy, but encourage them to do this with the knowledge of their regular doctors. For anything other than a minor problem, if a student comes in for treatment of a condition that is undiagnosed, encourage them to see their doctors to be sure you know what you are dealing with. You don't want to be giving a student a yoga regimen for low back pain, only to later learn he or she has cancer of the spine.

Finally, don't disparage conventional medical care or your students' physicians (even when, in your opinion, it is deserved). And never advise students to discontinue medications without consulting their doctors. While it is possible, through yoga therapy, to eliminate or diminish the need for some drugs and to avoid some operations, let your students make these decisions in consultation with their physicians and other health care professionals. If students are taking medication for diabetes or high blood pressure, however, be sure to have them alert their physicians that lower doses are sometimes required as they ramp up the intensity of their yoga practice.

By proceeding mindfully, knowing your limits, doing your homework, and prudently seeking the expertise of other health care professionals, you greatly diminish the chances of inadvertently making your students worse. Remember, an injury could both hamper your students' progress and permanently put them off the path of yoga.

Dr. Timothy McCall is a board-certified internist, Yoga Journal's Medical Editor, and the author of the forthcoming book Yoga as Medicine (Bantam Dell, summer 2007). He can be found on the Web at www.DrMcCall.com.



Print Print Comment Comment Add to Favorites
Log in to save to My Yoga Journal!
Add to Favorites
Bookmark Bookmark
Full Name
Address 1
Address 2
City:
State:
Zip Code:
Email (req):

Reader Comments

Add a Comment »

Your Name:

Comment:

Stay Connected with Us!

Join Yoga Journal's Benefits Plus
Liability insurance and benefits to support
teachers and studios.
Learn More
Get 2 FREE Trial Issues and 4 FREE GIFTS
Your subscription includes
Yoga for Neck & Shoulders • Yoga Remedies
Yoga for Headaches • Calm, Cool, Collected
YES! Please send me my FREE trial issues of Yoga Journal
and my 4 FREE downloadable Yoga Booklets.
Full Name:
City:
Address 1:
Zip Code:
State:
Address 2:
Email (required):
Free trial offer valid for US subscribers only. Canadian subscriptions | International subscriptions